Georgia, 2015

Damaging Winds in Georgia, August 6, 2015

August 6, 2015 · NWS CAE · 4 events in 3 counties and zones

Scattered thunderstorms produced wind damage that took down trees, powerlines, and caused power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced wind damage that took down trees, powerlines, and caused power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 2:41 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 6, 2:41 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT THU AUG 6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
NORTHERN MIDLANDS...WITH THE LARGER CONCERN BEING THE MORE
ORGANIZED LINE MOVING THROUGH EASTERN GA. COORDINATION WITH SPC
HAS RESULTED IN ISSUANCE OF SEVERE THUNDERSTORM WATCH 475 THROUGH
10 PM TONIGHT. CURRENTLY EXPECT THE LINE FROM GA TO MOVE INTO THE
SOUTHWESTERN MIDLANDS AND NORTHERN CSRA OVER THE HOUR OR TWO THEN
THROUGH THE REMAINDER OF THE FORECAST AREA THIS EVENING. MAIN
SEVERE THREAT WILL CONTINUE TO BE STRONG AND DAMAGING WIND GUSTS
WITH A LOW POTENTIAL FOR HAIL.

PREVIOUS DISCUSSION...WV LOOP SHOWS ONE S/W MOVING TOWARD THE SC
COAST EARL THIS AFTERNOON AND A MORE VIGOROUS S/W TO MOVE ACROSS
THE AREA TONIGHT. 88D REGIONAL COMPOSITE SHOWS ONE BAND OF
SHRA/TSRA ASSOCIATED WITH THE FIRST S/W APPROACHING THE COAST AND
ADDITIONAL SHRA/TSRA ACTIVITY AHEAD OF THE MAIN UPPER LEVEL
TROUGH. CURRENT MESO ANALYSIS SHOWS AT LEAST MODERATE INSTABILITY
DEVELOPING ACROSS THE MIDLANDS THIS AFTERNOON WITH CAPES
APPROACHING 3000 J/KG...PW VALUES AROUND 2 INCHES AND AREA IN
MID/UPPER DIFFLUENT FLOW. EXPECT TO SEE ADDITIONAL SHRA/TSRA TO
DEVELOP THIS AFTERNOON AND INTO TONIGHT AHEAD OF THE MAIN S/W.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
EVEN THE POSSIBILITY OF SOME HAIL WITH COLD POOL/STEEPING LAPSE
RATES APPROACHING WITH TROUGH. SOME OF THESE STORMS COULD ALSO
PRODUCE LOCALLY HEAVY RAINFALL. FLASH FLOOD THREAT WOULD BE A
CONCERN IF STORMS TRAINED OVER THE SAME AREA...OTHERWISE STORM
MOTION OF 20 TO 25 MPH WILL KEEP STORMS MOVING LIMITING THREAT
FROM FLOODING FROM A SINGLE STORM.

UPPER TROUGH...CURRENTLY WORKING EAST THROUGH THE OH/TN VALLEY
REGION THIS AFTERNOON...WILL CONTINUE TO TRACK EAST TO THE
APPALACHIANS BY LATE TONIGHT...WITH INCREASING ATMOSPHERIC MOISTURE
STREAMING INTO OUR REGION AHEAD OF IT...WITH PRECIPITABLE WATER
VALUES PROGGED TO INCREASE TO NEAR OR JUST ABOVE 2 INCHES. SOME HIGH
RESOLUTION MODEL OUTPUT INDICATING CONVECTION COULD PERSIST THIS
AFTERNOON INTO THE OVERNIGHT HOURS. HAVE INCREASED POPS SLIGHTLY
INTO THE LOW LIKELY RANGE FOR THIS AFTERNOON/TONIGHT.

THOUGH SOME STABILIZATION EXPECTED TONIGHT DUE TO RAIN COOLING COULD
REDUCE AREAL COVERAGE OF CONVECTION...THINK UPPER LIFT AHEAD OF THE
APPROACHING UPPER TROUGH AND LOW LEVEL CONVERGENCE ALONG AND AHEAD
OF THE SURFACE BOUNDARY COMBINED WITH HIGH MOISTURE IN PLACE WILL
PROVIDE A CONTINUED THREAT OF PRECIPITATION TONIGHT...ESPECIALLY
NORTH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STRONG SHORT WAVE TROUGH MOVING THROUGH THE REGION DURING THE
MORNING. SURFACE FRONTAL BOUNDARY MOVING SOUTH ACROSS THE AREA
DURING THE AFTERNOON. POPS HIGH IN THE MORNING THEN DECREASING IN
THE AFTERNOON AS STRONGEST LIFT MOVES EAST OF THE AREA. DRIER
ATMOSPHERE FOR SATURDAY. WEAK COOL ADVECTION BEHIND THE FRONT AND
DEPARTING LOW EXPECTED TO KEEP TEMPS DOWN TO NEAR CLIMATOLOGY SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
GENERALLY EXPECTING VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD
EXCEPT NEAR OR IN THUNDERSTORMS. CURRENT ANALYSIS SHOWS THE CENTRAL
MIDLANDS BECOMING MODERATELY UNSTABLE WITH MOISTURE CONVERGENCE AND
PW VALUES AROUND 2 INCHES OR HIGHER. WV LOOP SHOWS ONE S/W MOVING
CROSS THE EASTERN PORTION OF THE STATE EARLY THIS AFTERNOON WITH A
MORE SIGNIFICANT S/W TO APPROACH LATE THIS AFTERNOON AND EVENING.

STRONG DIURNAL HEATING THIS AFTERNOON WITH TEMPERATURES PUSHING INTO
THE LOWER/MIDDLE 90S SHOULD SUPPORT THUNDERSTORMS DEVELOPMENT THIS
AFTERNOON THROUGH TONIGHT. 88D REGIONAL COMPOSITE SHOWS CONVECT
AHEAD OF FIRST S/WW ACROSS THE COASTAL PLAIN AND ADDITIONAL
DEVELOPMENT WEST OF THE CWA ACROSS GA. HAVE INCLUDED TSRA IN THE
FORECAST IN A COUPLE OF TEMPO GROUPS FOR THIS AFTERNOON/EARLY
EVENING. WILL CONTINUE TO ADJUST AS CONDITIONS DEVELOP THROUGH THE
AFTERNOON. EXPECT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH THE
OVERNIGHT HOURS AND GRADUALLY DIMINISH ON FRIDAY FROM WEST TO EAST
AS S/W MOVES TOWARD THE COAST.

EXTENDED AVIATION OUTLOOK...A SURFACE TROUGH AND UPPER-LEVEL
TROUGH WILL HELP SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS AND
ASSOCIATED RESTRICTIONS THURSDAY NIGHT AND FRIDAY. OTHERWISE...
MVFR OR IFR CONDITIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Aug 6, 2:30 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-071930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
330 PM EDT THU AUG 6 2015

...SEVERE THUNDERSTORM WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-071930-
LANCASTER-CHESTERFIELD-
330 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 12:31 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU AUG 6 2015

SCZ015-020-021-061830-
NEWBERRY-FAIRFIELD-LANCASTER-
131 PM EDT THU AUG 6 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAIRFIELD...
LANCASTER AND NORTHERN NEWBERRY COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS OVER NORTHWEST NEWBERRY CHESTER
AND NORTHERN FAIRFIELD COUNTIES WERE MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...LANCASTER...WAXHAW...WHITMIRE...ELGIN...HEATH SPRINGS...
IRWIN...BLACKSTOCK...FISHING CREEK RESERVOIR AND LANCASTER MILL.

LAT...LON 3507 8090 3493 8078 3482 8080 3482 8061
      3464 8045 3422 8178 3443 8174 3453 8164
      3449 8149 3450 8142 3457 8142 3455 8087
      3465 8089 3470 8086 3483 8090 3484 8087
      3493 8086 3501 8091
TIME...MOT...LOC 1728Z 240DEG 49KT 3449 8157
Special weather statement, Aug 6, 2:00 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT THU AUG 6 2015

SCZ015-016-021-022-028-062000-
RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
300 PM EDT THU AUG 6 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
SOUTHERN LANCASTER...NORTHERN KERSHAW...NORTH CENTRAL RICHLAND AND
NORTHERN CHESTERFIELD COUNTIES...

AT 259 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CHESTERFIELD TO 9 MILES SOUTHWEST OF HEATH
SPRINGS...AND MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERAW...WINNSBORO...PAGELAND...KERSHAW...CHESTERFIELD...ELGIN...
HEATH SPRINGS...JEFFERSON...RUBY...RIDGEWAY...MOUNT CROGHAN AND
WINNSBORO MILLS.

LAT...LON 3420 8111 3449 8123 3456 8106 3454 8088
      3462 8089 3482 8037 3480 7993 3477 7993
      3474 7989 3469 7987
TIME...MOT...LOC 1859Z 260DEG 15KT 3478 8009 3447 8077
Local storm report, Aug 6, 2:06 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
306 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     1 WNW WINNSBORO MILLS   34.36N 81.09W
08/06/2015                   FAIRFIELD          SC   DEPT OF HIGHWAYS

            DOT REPORTED TREES DOWN ON 9TH STREET IN
            WINNSBORO.

&&

WRS
Local storm report, Aug 6, 2:40 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     12 NW NEWBERRY          34.38N 81.78W
08/06/2015                   NEWBERRY           SC   UTILITY COMPANY

            NEWBERRY ELECTRIC COOP REPORTED POWER
            OUTAGES IN THE KINARDS AREA.

&&

WRS
Local storm report, Aug 6, 3:44 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     6 SW BLYTHEWOOD         34.15N 81.04W
08/06/2015                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN AT
            WINNSBORO RD. AND LORICK RD.

&&

WRS

The radar

The Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
August 6, 3:44 PM EST to 3:48 PM EST
Where
McDuffie County, 5.78 mi S of Dearing
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.338, -82.397

Utility company and public reported large branches and power lines down south of Dearing near the county line. Power was out for about 3 hours.

Thunderstorm Wind, McDuffie

When
August 6, 3:48 PM EST
Where
McDuffie County, 4.03 mi ENE of Thmson McDuffee Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.560, -82.460

Public reported trees down along the Lincolnton Highway and Fish Dam Road.

Thunderstorm Wind, Burke

When
August 6, 4:12 PM EST to 4:16 PM EST
Where
Burke County, Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.980, -81.750

Dispatch reported a tree down in the Sardis area.

Thunderstorm Wind, Columbia

When
August 6, 4:42 PM EST to 4:46 PM EST
Where
Columbia County, 2.76 mi N of Grovetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.490, -82.200

SKYWARN spotter reported trees down at a parking lot located at 5010 Steiner Way.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585671, 585677, 585717, 585674.